High Wind, Central Oregon Coast
- When
- December 29, 9:00 PM PST to December 30, 12:00 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
A potent storm hit the northwest Oregon coastline, bringing windy conditions to many communities and beaches along the coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A potent storm hit the northwest Oregon coastline, bringing windy conditions to many communities and beaches along the coast. Some wind reports from the area include: 56 mph gusts to 76 mph at Yaquina Bay Bridge 60 mph gusts to 75 mph in Florence gusts to 61 mph in Lincoln City 42 mph gusts to 50 mph at Garibaldi 43 mph gusts to 58 mph in Newport
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 29, 8:30 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST THU DEC 29 2005
.SYNOPSIS...A VERY STRONG FRONT IS MOVING INTO THE REGION TONIGHT AND
FRI...PRODUCING AREAS OF HEAVY RAIN...WITH STRONG WIND ON THE COAST.
THE RAIN AND WIND MAY PERSIST AT TIMES INTO SAT. ANOTHER STRONG
SYSTEM WITH MORE HEAVY RAIN AND WIND IS LIKELY TO MOVE INTO THE
FORECAST AREA ON NEW YEARS DAY. THE PATTERN WILL CONTINUE UNSETTLED
INTO THE FIRST WEEK OF THE NEW YEAR.
&&
.SHORT TERM...A VERY STRONG PACIFIC FRONTAL SYSTEM WILL MOVE ONSHORE
TONIGHT. AREAS OF HEAVY RAIN AHEAD OF THE FRONT HAVE SPREAD OVER
THE FORECAST AREA TONIGHT WITH THE DOPPLER RADAR SHOWING STRONG
ECHOES AND HEAVY PRECIP AMOUNTS ACROSS THE CWA. WINDS HAVE INCREASED
ALONG THE COAST TO 25-35 KTS WITH GUSTS 35 TO 45 KTS. A HIGH WIND
WARNING IS IN EFFECT FOR THE N AND CENTRAL OREGON COAST. AMSU AND
SSMI SATELLITE LOOPS SHOW VERY HIGH PRECIPITABLE WATER NEAR 2 INCHES
OVER THE PAC APPROACHING OREGON. WILL CONTINUE A SNOW ADVISORY FOR
THE S WA AND N OREGON CASCADES TONIGHT AS THE WARM ADVECTION
PRECIPITATION INITIALLY ENCOUNTERS THE RESIDUAL COOL AIR MASS OVER
THE AREA. SNOW LEVELS SHOULD RISE ABOVE 6000 FEET LATE TONIGHT AND
FRI.
THE MODELS ARE CONTINUING TO SHOW CONFLICTING SOLUTIONS WITH THE
TRACK AND INTENSITY OF A TRAILING SURFACE LOW FOR LATER FRI INTO
SAT...WHICH WILL AFFECT WHERE AND HOW STRONG THE WINDS ARE ON THE
COAST FOR THAT TIME PERIOD. WILL CONTINUE WITH THE ASSOCIATED HIGH
WIND WATCH FRI AFTERNOON INTO SAT MORNING.
ANOTHER STRONG SYSTEM IS ON TAP FOR NEW YEARS DAY INTO SUN NIGHT WITH
MORE HEAVY RAIN AND STRONG COASTAL WIND POSSIBLE. LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...WILL MAINTAIN
THE CLIMATOLOGICAL FORECAST DAYS 4-7 WITH SOUTHWEST FLOW ALOFT STILL
THE MAIN FORECAST FEATURE FOR TIME PERIOD. A PARENT LOW SETS UP IN
THE NORTHEAST PACIFIC AND SENDS MANY LOW PRES SHORTWAVES THROUGH THE
PACIFIC AND INTO THE NORTHWEST U.S. EXTENDED MODELS ARE SIMILAR WITH
THE HANDLING OF THE LONG TERM...NO CHANGES. PREVIOUS DISCUSSION
FOLLOWS... BUT WITH SO MANY LOWS...AND THE TIMING AND INTENSITY
DIFFERENCES SITUATION TOO COMPLICATED TO DIVY UP TIME-WISE. SO...RAIN
LIKELY THROUGH THE NEXT WEEK. WILLMAN
&&
.HYDRO...LUCKIAMUTE RIVER STILL ABOVE FLOOD STAGE BUT HAS CRESTED...
ALTHOUGH SHOULD RISE TO FLOOD AGAIN FRI AFTERNOON. TUALATIN RIVER AT
DILLEY AND PUDDING RIVER SHOULD RISE TO FLOOD STAGE ON FRI AS WELL.
HEAVY RAIN TONIGHT AND FRIDAY...SO FLOOD WATCH STILL LOOKS GOOD FOR
MANY ADDITIONAL RIVERS IN NW OREGON.
&&
.AVIATION...A STRONG WARM FRONT WILL MOVE ACROSS OUR AREA TONIGHT
FOLLOWED BY A WAVY COLD FRONT FRI. EAST WIND WILL CONTINUE FROM THE
W END OF THE GORGE THROUGH MUCH OF THE NIGHT WITH STRONG SOUTHERLY
WINDS ABOVE 500 FT OR SO FOR LOW LEVEL WIND SHEAR AT KPDX TIL 10Z OR
SO AND LONGER AT KTTD. EXPECT MIXTURE OF CEILINGS WITH WARM
FRONT...POSSIBLY SOME IFR CEILINGS...THEN MOSTLY MVFR WITH THE COLD
FRONT FRI...EXCEPT AREAS OF IFR ALONG THE COAST.
&&
.MARINE...WINDS AT OR NEAR STORM FORCE... ESPECIALLY ALONG THE
CENTRAL OREGON COAST. SWELL WILL BUILD UP AGAIN...SHOULD SEE COMBINED
SEAS CLIMB ABOVE 20 FT AGAIN...TOPPING NEAR 25 FT LATE TONIGHT INTO
FRI MORNING. FRONT MOVES ONSHORE FRI AFTERNOON...WITH WINDS EASING.
APPEARS TO BE A LULL BETWEEN STORM SYSTEMS FOR FRI NIGHT AND
SAT...THEN ANOTHER STRONG LOW ARRIVES LATER SUN.
&&
.PRELIMINARY POINT POPS
AST ++8967 PDX ++8866 SLE ++8866 EUG ++8867
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE THROUGH FRI.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH FRI.
HIGH SURF CAPE SHOALWATER TO FLORENCE FRI.
TIDAL OVERFLOW CAPE SHOALWATER TO FLORENCE FRI.
SNOW ADVISORY S WA AND N OREGON CASCADES TONIGHT AND EARLY
FRI.
.OR......FLOOD WATCH FOR NW OREGON THROUGH SAT NIGHT.
HIGH WIND WARNING N AND CENTRAL OREGON COAST THROUGH FRI
MORNING.
HIGH WIND WATCH N AND CENTRAL OREGON COAST FRI AFTERNOON
THROUGH SAT MORNING.
&&
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 501 AM PST THU DEC 29 2005 PZZ250-255-270-275-301445- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 501 AM PST THU DEC 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE WARNING IN EFFECT THIS AFTERNOON AND TONIGHT. POSSIBLE HIGH SURF CONDITIONS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GALE WARNING IN EFFECT FRIDAY. POSSIBLE GALE FORCE WINDS AGAIN FRIDAY NIGHT AND SATURDAY MORNING...AND AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT. POSSIBLE HIGH SURF CONDITIONS FRIDAY LINGERING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-301445- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 501 AM PST THU DEC 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WIND WATCH NORTH AND CENTRAL OREGON COAST TONIGHT. WINDY SOUTH SOUTH WASHINGTON COAST. SEE PDXNPWPQR FOR DETAILS. FLOOD WATCH TONIGHT NORTH AND CENTRAL OREGON COAST. SEE PDXFFAPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HIGH WIND WATCH NORTH AND CENTRAL OREGON COAST FRIDAY THROUGH SATURDAY MORNING. WINDY SOUTH SOUTH WASHINGTON COAST. SEE PDXNPWPQR FOR DETAILS. FLOOD WATCH FRIDAY AND FRIDAY NIGHT NORTH AND CENTRAL OREGON COAST. SEE PDXFFAPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003>008-WAZ020-022-039-301445- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- 501 AM PST THU DEC 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST RANGE OF NORTHWEST OREGON AND THE WILLAPA HILLS OF SOUTHWEST WASHINGTON...AND THE INLAND VALLEYS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON .DAY ONE...TODAY AND TONIGHT FLOOD WATCH SOUTH OF THE COLUMBIA RIVER. SEE PDXFFAPQR FOR DETAILS. WINDY CONDITIONS IN THE COASTAL MOUNTAINS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOOD WATCH SOUTH OF THE COLUMBIA RIVER FRIDAY AND FRIDAY NIGHT. SEE PDXFFAPQR FOR DETAILS. WINDY CONDITIONS ESPECIALLY IN THE COASTAL MOUNTAINS FRIDAY INTO SATURDAY MORNING...AND AGAIN SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ011-013-WAZ019-301445- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 501 AM PST THU DEC 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT POSSIBLE ACCUMULATING SNOW TONIGHT. SEE PDXSPSPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ACCUMULATING SNOW AT TIMES THROUGH EARLY NEXT WEEK. SEE PDXSPSPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ009-010-012-WAZ023-040-301445- WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY- SOUTH WASHINGTON CASCADE FOOTHILLS- 501 AM PST THU DEC 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADE FOOTHILLS AND WESTERN COLUMBIA RIVER GORGE OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT GUSTY EAST WINDS IN THE COLUMBIA GORGE TONIGHT...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY EAST WINDS IN THE COLUMBIA GORGE AT TIMES...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489117, 5489118.